Phenytoin


Widely used antiepileptic drug.
 
Incidence
22 patients with local cutaneous reactions to intravenous phenytoin (1991). 1/1000 to 1/10000 exposures (phenytoin hypersensitivity syndrome). Cutaneous reactions to phenytoin up to 19% (maculopapular rash). More than 100 cases of the complete syndrome have been reported.
 
Risk factors
Elderly black men (more severe reactions).
 
Siblings of patients with an history of anticonvulsant hypersensitivity syndrome.
 
Autosomal pattern of inheritance.
 
Patients who experienced prior reactions to phenytoin, phenobarbital, carbamazepine.
 
Clinical manifestations
 Phenytoin hypersensitivity syndrome.
 
1 to 4 weeks after starting the therapy (when re-challenge within hours).
  • fever (90 to 100%)
     
  • rash (90%): exanthema pruritus involving upper trunk, extremities, face
     
  • lymphadenopathy
     
  • liver abnormalities (30 to 60%): hepatosplenomegaly, severe hepatitis
     
  • hematological abnormalities: lymphocytosis (65%), leukocyt osis, eosinophilia (30%), anemia, leukopenia, thrombocytopenia, aplastic anemia.
      
  • renal dysfunction (11%), pneumonitis (9 to 12%)
      
  • arthralgias, myalgias, rhabdomyolysis
Mortality 18 to 40% when liver is involved.
 
Isolated cutaneous manifestations.
 
Morbilliform eruption, erythema multiforme, scarlatiniform dermatitis, periarteris nodosa, lupus erythematosus, cutaneous pseudolymphoma, angioedema, exfoliative dermatitis, Stevens Johnson’s syndrome, toxic epidermal necrolysis, vasculitis.
 
Diagnostic methods
Cutaneous testing.
 
Patch-tests: phenytoin 1, 5, 20% in pet. and aq. positive in some cases of phenytoin hypersensitivity syndrome.
 
Lymphocyte toxicity testing.
 
Skin-biopsies.
 
Epidermal necrosis, occasional dyskeratosis, frequent multinucleated keratinocytes, mild edema, superficial perivascular chronic inflammation.
 
Mechanisms
The 3 major anticonvulsants have a common aromatic benzene ring that is metabolized via cytochrome P450 to an arene oxide.
 
The arene oxide metabolites derived from the 3 anticonvulsants are highly electrophilic compounds that covalently bind to macromolecules and disrupt cellular function (cytotoxicity) or to form neoantigens that trigger an immunological response.
  • This metabolites are highly unstable an can be detoxified by
     
  • conversion to a dihydrodiol by epoxide hydrolase
     
  • reduction by binding to glutathione
     
  • spontaneous rearrangement to form a phenol.
Deficient enzymatic reduction by epoxide hydrolase leads to toxic intermediate metabolite with resultant cytotoxicity (hepatitis) and hypersensitivity reactions.
 
The lymphocyte toxicity studies suggest a genetic basis (autosomal co-dominant pattern).
 
Immune mechanisms.
 
Positive patch-tests, circulating antibody drug complexes, positive lymphocyte stimulation tests.
 
Management
Phenytoin should not be administered intravenously into dorsal hand veins.
 
Phenytoin given intravenously must be administered only in larger veins at a rate < 50 mg/ min.
 
75% of a series of patients with anticonvulsant hypersensitivity syndrome to one of the oxide metabolites producing anticonvulsants showed in vitro cross-sensitivity to the other two.
 
Substitute for benzodiazepines, valproic acid, lamotrigine
 
Cross-reactivity with amitriptyline may occur. 

References

  1. Galindo Bonilla P.A, Romero Aguilera G, Feo Brito F, Gomez Torrijos E, Garcia Rodriguez R, Cortina de la Calle P, Encinas Barrios C, "Phenytoin hypersensitivity syndrome with positive patch-tests. A possible cross-reactivity with amitriptyline", J. Investig. Allergol. Clin. Immunol., 1998; 8 (3): 186-90
  2. Morkunas A.R, Miller M.B, "Anticonvulsant hypersensitivity syndrome", Crit. Care. Clin., 1997; 13 (4): 727-39
  3. Hyson C, Sadler M, "Cross-sensitivity of skin rashes with antiepileptic drugs", Can. J. Neurol. Sci., 1997; 24 (3): 245-9
  4. Conger L.A Jr, Grabski W.J, "Dilantin* hypersensitivity reaction", Cutis., 1996; 57 (4): 223-6
  5. Sanders D.Y, Thompson J.R, Carlton F.B, "Phenytoin hypersensitivity syndrome", J. Miss. State Med. Assoc., 1996; 37 (2): 471-5
  6. Creamer J.D, Whittaker S.J, Kerr-Muir M, Smith N.P, "Phenytoin-induced toxic epidermal necrolysis: a case report", Clin. Exp. Dermatol., 1996; 21 (2): 116-20
  7. Vittorio C.C, Muglia J.J, "Anticonvulsant hypersensitivity syndrome", Arch. Intern. Med, 1995; 155 (21): 2285-90

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.